Hail, Hamilton
- When
- July 31, 12:48 PM MST
- Where
- Hamilton County, 5.53 mi S of Medway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.940, -101.870
Thunderstorms became numerous and severe producing heavy rain, hail and high winds during the afternoon and continuing into the evening hours. A 70 knot upper level jet streak interacted with a relatively strong baroclinic zone to provide lift for the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms became numerous and severe producing heavy rain, hail and high winds during the afternoon and continuing into the evening hours. A 70 knot upper level jet streak interacted with a relatively strong baroclinic zone to provide lift for the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 12:40 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 240 PM CDT Wed Jul 31 2013 ...Updated for short term discussion... .SHORT TERM...(This evening through Thursday) ISSUED AT 233 PM CDT WED JUL 31 2013 The main concern through Thursday is the timing, location and severity of any thunderstorms. A 70kt upper level jet streak was situated across the central plains between an upper level trough over the Great Lakes and upper Midwest, and upper level ridge over TX/NM. A mid level baroclinic zone stretched from northwest to southeast across the central plains, with 700mb temperatures varying from 5C over Iowa to 15C over New Mexico. Elevated convection developed across northern Kansas late this morning in this baroclinic zone and helped generate some cool outflow across western Kansas early this afternoon. This outflow has resulted in a convergence line stretching from north-northwest to south-southeast from Russell Springs to Kalvesta to Cimarron. Given the weak capping inversion, thunderstorms had already developed early this afternoon. These storms are expected to organize into a larger cluster and propagate to the right of the mean flow, affecting places like Scott City, Cimarron, Sublette and Liberal. Given the 2000 j/kg surface based CAPE and 40kt shear between 500mb and 250mb, good storm top evacuation should promote severe storms with hail as large as golfballs and wind gusts as highs as 70 mph. These storms will weaken this evening with the loss of daytime heating, leading to decreasing cloudiness overnight and lows in the 60s. On Thursday, western Kansas will still be situated on the southern edge of the westerlies, with west-northwesterly mid level flow across western Kansas. The upper level jet will be located across northern Kansas and Nebraska. Given the mid-level flow across the Rockies, a lee trough will develop in the afternoon. Surface based CAPE values should reach 1500-2000 j/kg by afternoon given surface temperatures in the 90s and dewpoints in the lower 60s. Hail as large as golfballs is possible once again along with damaging wind gusts. The best chance of storms Thursday appears to be along and west of a line from Garden City to Liberal .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 347 AM CDT WED JUL 31 2013 MEDIUM RANGE MODELS INDICATE A NORTHWESTERLY FLOW ALOFT PREVAILING ACROSS THE WESTERN HIGH PLAINS TO BEGIN THE PERIOD THURSDAY. ALL THE MODELS SEEM TO HAVE A GOOD HANDLE SHOWING AN H5 VORT MAX EJECTING EAST OUT OF THE ROCKIES INTO THE WESTERN HIGH PLAINS LATE THURSDAY BRINGING THE POSSIBILITY FOR THUNDERSTORMS TO PORTIONS OF WESTERN KANSAS. MEANWHILE, LEE SIDE TROUGHING IS EXPECTED TO DEVELOP AND STRENGTHEN ACROSS EASTERN COLORADO AS SURFACE HIGH PRESSURE IN EASTERN KANSAS PUSHES OFF INTO THE MISSISSIPPI RIVER VALLEY, PROVIDING SOME INCREASED LOW LEVEL CONVERGENCE ACROSS WESTERN KANSAS. ADDITIONALLY, SURFACE DEWPOINTS ARE EXPECTED TO CLIMB WELL UP INTO THE 60S(F) ACROSS MUCH OF THE AREA WITH NEAR 70F LIKELY IN CENTRAL KANSAS. WITH AMPLE INSTABILITY PRESENT, THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD BECOME SEVERE. CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THE WEEKEND WITH LITTLE CHANGE EXPECTED TO THE OVERALL PATTERN AS H5 VORT MAXES CONTINUE TO PASS THROUGH THE WEST TO NORTHWESTERLY FLOW ALOFT. TEMPERATURES WILL BE NEAR NORMAL THURSDAY AS A WEAK UPPER LEVEL RIDGE REMAINS ACROSS THE WESTERN HIGH PLAINS. TEMPERATURES AT H85 WILL RANGE FROM THE MID 20S(C) ACROSS CENTRAL KANSAS TO NEAR 30C NEAR THE COLORADO BORDER. LOOK FOR HIGHS UP INTO THE 90S(F) AS STEEP LOWER LEVEL LAPSE RATES DEVELOP THURSDAY AFTERNOON. HIGHS NEAR 100F CANNOT BE RULED OUT IN EXTREME SOUTHWEST KANSAS. SIMILAR TEMPERATURES CAN BE EXPECTED THROUGH THE WEEKEND WITH LITTLE CHANGE EXPECTED TO THE OVERALL PATTERN. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Thursday AFTERNOON) ISSUED AT 1243 PM CDT WED JUL 31 2013 Thunderstorms are possible in vicinity of the taf sites through 02z but should diminish with the loss of daytime heating. Otherwise, vfr conditions will prevail given the absence of upslope flow through the period. Expect winds generally southeasterly 5 to 15 kts outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 94 70 98 / 30 30 20 20 GCK 68 94 70 97 / 40 30 20 20 EHA 67 94 70 97 / 40 30 20 20 LBL 69 94 71 99 / 50 30 20 20 HYS 66 92 70 92 / 20 40 30 30 P28 70 93 72 96 / 10 20 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FINCH LONG TERM...JJOHNSON AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 349 AM CDT WED JUL 31 2013 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 349 AM CDT WED JUL 31 2013 /249 AM MDT WED JUL 31 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS, SOME POSSIBLY SEVERE, ARE FORECAST TO DEVELOP LATER THIS AFTERNOON OVER PARTS OF SOUTHWEST KANSAS, THEN INCREASE IN COVERAGE AND EXPAND SOUTHEASTWARD INTO MUCH OF SOUTH CENTRAL KANSAS THIS EVENING. HAIL UP TO GOLF BALL SIZE, DAMAGING OUTFLOW WINDS OF GREATER THAN 60 MPH, FREQUENT LIGHTNING, AND HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS AGAIN MAINLY ON THURSDAY AFTERNOON AND THURSDAY NIGHT ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS. HAIL TO THE SIZE OF GOLF BALLS, DAMAGING WINDS GREATER THAN 60 MPH, AND FREQUENT LIGHTNING ARE POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN KANSAS EACH DAY FROM FRIDAY INTO TUESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE REQUIRED ACROSS MUCH OF SOUTHWEST AND PARTS OF SOUTH CENTRAL KANSAS FROM MID TO LATE AFTERNOON AND INTO THE EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CDT WED JUL 31 2013
KSZ043-044-312030-
LANE-SCOTT-
224 PM CDT WED JUL 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES...
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HEALY...MOVING SOUTHEAST
AT 5 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE
STORMS.
RESIDENTS IN NORTHEASTERN SCOTT AND NORTHERN LANE COUNTIES...
INCLUDING THE CITIES OF HEALY AND DIGHTON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3856 10035 3839 10059 3863 10083 3870 10084
3871 10058
TIME...MOT...LOC 1924Z 315DEG 6KT 3859 10060
SUGDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 231 PM CDT WED JUL 31 2013 KSZ063-064-077-312030- FINNEY-GRAY-HODGEMAN- 231 PM CDT WED JUL 31 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN GRAY AND WESTERN HODGEMAN COUNTIES... AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KALVESTA...MOVING SOUTHEAST AT 5 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN EASTERN FINNEY...NORTHEASTERN GRAY AND WESTERN HODGEMAN COUNTIES...INCLUDING THE CITY OF KALVESTA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3801 10002 3793 10027 3814 10042 3821 10023 TIME...MOT...LOC 1932Z 325DEG 6KT 3809 10026 SUGDEN
The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
21 hail, 11 thunderstorm wind, 5 heavy rain. Local standard time, as filed.
There was also 50 to 60 MPH winds with the hail.
The hail stone in this report was 3 inches by 1.25 inches and was found 45 minutes after the storm ended.
A few shingles were blown off and a one inch diameter tree branch was broken.
Winds were estimated to be 60 MPH.
Significant blowing dust was reported with the high winds. Visibility was reduced to 1/4 mile or less.
The spotter was located in the northeast side of Garden City.
Winds were estimated to be 65 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
There were numerous reports of large tree limbs blocking streets.
Winds were estimated to be 65 MPH.
A roof was partially torn off an office at a motel. Several large limbs were blown down as well.
Rainfall of 4.20 was measured.
Rainfall of 3.70 was reported.
Rainfall of 3.40 was reported.
Rainfall of 2.75 was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473974, 473975, 473976, 473977, 473978, 473979, 473992, 474012, 474023, 473993, 474017, 473994, 473995, 473996, 473997, 474010, 473998, 473999, 474011, 474013, 474000, 474024, 474001, 474014, 474019, 474002, 474015, 474003, 474004, 474016, 474006, 474018, 474005, 474007, 474008, 474009, 474021.